Case report shows chlorpromazine and tadalafil combination leads to severe priapism, requiring penile prosthesis.
Background Priapism represents a rare urological emergency characterized by persistent penile erection unrelated to sexual stimulation. Although chlorpromazine-induced priapism has been documented, the synergistic interaction with phosphodiesterase type 5 inhibitors resulting in refractory cases necessitating penile prosthesis implantation constitutes a novel clinical scenario requiring comprehensive documentation. Case presentation We report a 56-year-old male who developed refractory ischemic priapism following self-administration of oral chlorpromazine for hiccups, taken 24 h after tadalafil 20 mg for erectile dysfunction. The patient had previously experienced a transient priapism episode 10 years earlier following isolated chlorpromazine use, establishing chlorpromazine as the primary etiological agent. Despite comprehensive management including corporal aspiration, intracavernosal sympathomimetic injection, and distal T-shunt creation, the patient developed recurrent priapism requiring penile prosthesis implantation. Conclusions This case demonstrates compelling evidence of a dangerous chlorpromazine-tadalafil interaction resulting in treatment-refractory priapism. The synergistic pharmacological effects of alpha-adrenergic blockade and phosphodiesterase type 5 inhibition created a severe clinical presentation necessitating immediate penile prosthesis implantation. Healthcare practitioners must recognize this potentially devastating drug interaction and implement preventive measures through comprehensive medication reconciliation and patient counseling.
No takes yet. Share an insight, caveat, or question.
Arıcı et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: